Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Charleston, WV

April 15, 2007Lincoln County, West Virginia

NWS Charleston, WV issued this flash flood warning at Apr 15, 2007, 10:45 PM EDT for Lincoln County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2007, 10:45 PM EDT (02:45 UTC)
Expired
Apr 16, 2007, 2:15 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 160248
FFWRLX
WVC043-160615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT SUN APR 15 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA

* UNTIL 215 AM EDT

* AT 1045 PM EDT...LEES FISHING LAKE DAM STILL HAS THE POTENTIAL TO 
BREAK ALONG THE MUD RIVER. ALL PEOPLE ALONG THE MUD RIVER FROM LEES 
FISHING LAKE DAM TO HAMLIN SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. 
THIS IS A VERY DANGEROUS SITUATION. SHOULD THE DAM FAIL ALL AT 
ONCE...A WALL OF WATER COULD SWEEP THROUGH HAMLIN AND SURROUNDING 
AREAS ALONG THE MUD RIVER

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMLIN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. 

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3827 8213 3825 8212 3825 8205 3830 8208
      3830 8212

$$

25
1 follow-up statement
000 
WGUS71 KRLX 160345
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1141 PM EDT SUN APR 15 2007

WVC043-160615-
LINCOLN WV-
1141 PM EDT SUN APR 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
LINCOLN COUNTY...

AT 1140 PM EDT...LEES FISHING LAKE DAM STILL HAS THE POTENTIAL TO 
BREAK ALONG THE MUD RIVER. ALL PEOPLE ALONG THE MUD RIVER FROM LEES 
FISHING LAKE DAM TO HAMLIN SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. 

THIS IS A VERY DANGEROUS SITUATION. SHOULD THE DAM FAIL ALL AT 
ONCE...A WALL OF WATER COULD SWEEP THROUGH HAMLIN AND SURROUNDING 
AREAS ALONG THE MUD RIVER

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMLIN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. 

LAT...LON 3827 8213 3825 8212 3825 8205 3830 8208
      3830 8212

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 10:28 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 15, 10:28 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT SUN APR 15 2007

.SYNOPSIS...
THE AREA WILL BE IN A STRENGTHENING NORTHWEST FLOW ON THE WEST SIDE
OF A MAJOR LOW DEEPENING ALONG THE NORTHEAST COAST THROUGH MONDAY.
RAIN SHOWERS WILL TURN INTO ACCUMULATING SNOW OVER THE MOUNTAINS
SPREADING SOUTH TO NORTH.  A SMALLER LOW MOVES THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WILL UPDATE FORECAST TO LIGHTEN WINDS A BIT THIS EVENING AND TO
LOWER TEMPERATURES IN HIGHER ELEVATIONS.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
INTENSE NORTHWESTERLY FLOW WITH DEEP MOISTURE CONTINUES THROUGH
MONDAY NIGHT. THIS WILL KEEP THE UPSLOPE SHOWERS GOING THROUGH THE
PERIOD WITH GUSTY WINDS.  SCATTERED PRECIPITATION IN THE LOWLANDS
AND MORE NUMEROUS SHOWERS THE FAVORED MOUNTAIN UPSLOPE REGIONS
BEFORE TAPERING OFF EARLY TUESDAY MORNING.

LOW LEVEL FLOW WILL BE QUITE STRONG WITH MAJOR SYSTEM ALONG E
COAST...AND DEPTH OF MOISTURE...UP THROUGH H7...WILL COUNTERACT
MARGINAL H85 TEMPERATURES FOR CRYSTAL GROWTH IN THIS UPSLOPE
SITUATION.  THEREFORE SNOWFALL ACCUMULATIONS OF 6 INCHES FOR
SNOWSHOE THROUGH MONDAY NIGHT SEEM REASONABLE...WITH AMOUNTS
LOWERING TO APPROXIMATELY 2 INCHES DOWN AROUND 2KFT.

SNOW ADVISORY IS WARRANTED FOR THE FOUR NORTHERN MOUNTAIN COUNTIES
ALTHOUGH WILL STRESS ABOVE 2500 FEET.

MODELS IN AGREEMENT ON A BRIEF HIGH PRESSURE BUILDING FROM THE
SOUTHEAST....ACROSS THE OH VALLEY INTO THE GREAT LAKES REGION ON
TUESDAY...ALL BUT ENDING UPSLOPE PRECIPITATION.

UPPER LOW COMING DOWN E SIDE OF DEVELOPING OMEGA BLOCK TRAVERSES
AREA WEDNESDAY WITH SOME LIGHT PRECIPITATION.  THIS BEGINS TO MOVE
OUT OF THE AREA WEDNESDAY NIGHT...WITH N FLOW BECOMING ESTABLISHED
IN ITS WAKE.

ON TEMPERATURES..WENT CLOSE TO WELL CONVERGED NUMBERS IN HTS WITH
THE BEST CHANCE FOR SUNSHINE...BUT WITH A BLEND TO THE LOW SIDE OF
THE MORE WIDELY DIVERGED NUMBERS FARTHER E WITH CLOUDS AND UPSLOPE
PRECIPITATION FOR HIGHS MONDAY.  WENT NEAR OR JUST UNDER THE WELL
CONVERGED NUMBERS FOR LOWS MONDAY NIGH.  USED A SIMILAR STRATEGY ON
HIGHS TUESDAY AS FOR MONDAY.  LOWERED LOWS TUESDAY NIGHT TOWARD THE
NEW NUMBERS E AS THE CLOUDS MIGHT ACTUALLY BREAK.  LOWERED HIGHS
WEDNESDAY TOWARD THE NEW NUMBERS WITH CLOUDS AND SOME PRECIPITATION
FROM AFOREMENTIONED SYSTEM MOVING THROUGH.  ALSO LOWERED LOWS
WEDNESDAY NIGHT TOWARD NEW MEX...BASICALLY A SLOWING OF THE
MODERATING TREND THAT SHOULD EVENTUALLY ENSUE..

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXPECT TO SEE THE OMEGA BLOCKING PATTERN BREAKDOWN OR SHIFT EASTWARD
DURING THE EXTENDED PERIOD.  THE 12Z GFS CONTINUES TO SHOW THIS
PATTERN EVOLUTION WHICH IS SIMILAR TO THE PATTERN DEPICTED BY HPC.

ON THURSDAY...LAST IN THE SERIES OF CLOSED LOW FEATURES THAT WILL BE
MOVING ACROSS THE OHIO VALLEY BEGINS TO EXIT THE REGION...LEAVING
SOME UPSLOPE PCPN IN THE NORTHERN MOUNTAINS AS THE FLOW CONTINUES
OUT OF THE NORTH NORTHWEST.  THIS SHOULD KEEP THE CLOUDS AROUND AND
ALSO DAMPEN TEMPERATURES A BIT SO HAVE GONE A TOUCH COOLER THAN THE
MEX ON THURSDAY.  THE CLOUDS LINGER THURSDAY NIGHT BEFORE CLEARING
ON FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA.  THIS HIGH
PRESSURE WILL BRING DRIER CONDITIONS...BUT WITH THE SUN FINALLY
APPEARING...SHOULD SEE A LITTLE BUMP IN DAY TIME HIGHS.

THE FLOW FINALLY BEGINS TO TURN SOUTHWEST ON SATURDAY AS THE HIGH
SLIDES EAST OF THE AREA.  THIS WILL LEAD TO A WARM UP...WITH
TEMPERATURES RETURNING TO MORE SEASONABLE LEVELS IN THE 70S.  WILL
HAVE TO WATCH HOWEVER FOR A WEAK WARM FRONT THAT WILL DEVELOP ACROSS
THE PLAINS ON SATURDAY AND LIFT INTO THE GREAT LAKES.  THE REGION
SHOULD BE ON THE EASTERN EDGE OF THE WARM FRONT...AS THE MOISTURE
AXIS SHOULD HEAD NORTHWARD ALONG THE MISSISSIPPI RIVER.  THIS SHOULD
ALLOW THE REGION TO REMAIN DRY...BUT WILL HAVE TO WATCH FOR A
POTENTIAL RIDGE RUNNER COMPLEX SATURDAY NIGHT.  BUT FOR NOW...WILL
KEEP THE FORECAST DRY AS THE REGION SHOULD STILL BE DRY WITH THE
BEST MOISTURE RETURN WEST OF THE REGION.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
UPSLOPE STARTING OVER THE REGION AS WINDS ARE SHIFTING AROUND TO THE
NORTHWEST. THIS WILL KEEP SNOW SHOWERS OVER THE WV MOUNTAINS...WHILE
A VFR STRATUS DECK REMAINS OVER WESTERN PORTIONS OF THE LOWLANDS.
EXPECT STRONG NORTHWEST WINDS THROUGH THE PERIOD.

NO SIG WX TUESDAY THROUGH THURSDAY.

&&

.HYDROLOGY...
AXIS OF HEAVIER RAINFALL FROM SOUTHWEST WV COAL FIELDS THROUGH
CHARLESTON AND POINTS NORTHEASTWARD RESULTED IN 1-3 INCHES OF RAIN
OVERNIGHT. FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL OF THE
AFFECTED ZONES. PROBLEMS FOR NOW HAVE BEEN LIMITED TO CREEKS/SMALLER
STREAMS BUT FLOOD POTENTIAL FOR THE SLOWER RESPONDING MAIN STEM
RIVERS WILL BE FURTHER EVALUATED THIS MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY UNTIL 8 PM EDT MONDAY FOR WVZ037-038-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...RPY
SHORT TERM...MDP/ARJ
LONG TERM...ESS
AVIATION...RPY
HYDROLOGY...
Hazardous weather outlook, Apr 15, 5:15 PM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT SUN APR 15 2007

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-016>020-029-031-032-
162115-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR-
515 PM EDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OHIO...SOUTHEAST
OHIO AND NORTHWESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-013>015-024>028-030-033>036-039-040-162115-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
UPSHUR-BARBOUR-
515 PM EDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF
NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA AND MUCH OF CENTRAL
AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS AND FLOOD ADVISORIES FOR STREAMS AND OTHER
MINOR COUNTY FLOODING CONTINUE. THE HEAVIEST OF THE RAIN IS OVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOOD WARNINGS WILL MAY LINGER INTO MONDAY. ALL RIVERS
SHOULD HAVE CRESTED BY NOON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-038-046-047-162115-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
515 PM EDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS AND FLOOD ADVISORIES FOR STREAMS AND OTHER
MINOR COUNTY FLOODING CONTINUE. THE HEAVIEST OF THE RAIN IS OVER.

UPSLOPE SNOW AND GUSTY WINDS ARE EXPECTED FOR THE WEST VIRGINIA
MOUNTAINS TONIGHT. A SNOW ADVISORY HAS BEEN ISSUED FOR TONIGHT AND
MONDAY FOR 2 TO 6 INCHES OF TOTAL ACCUMULATION OVER HIGHER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOOD WARNINGS WILL MAY LINGER INTO MONDAY. ALL RIVERS
SHOULD HAVE CRESTED BY NOON MONDAY.

UPSLOPE SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE FOR THE
WEST VIRGINIA MOUNTAINS THROUGH MONDAY. A SNOW ADVISORY CONTINUES
THROUGH MONDAY FOR 2 TO 6 INCHES OF TOTAL ACCUMULATION HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:13 PM EDTFlash Flood WarningRLXLincoln2 hr
Apr 15, 9:13 PM EDTFlash Flood WarningRLXLincoln2 hr
Apr 16, 12:43 AM EDTFlash Flood WarningRLXLincoln8 hr
Apr 16, 7:57 AM EDTFlash Flood WarningRLXLincoln4 hr
Apr 16, 11:53 AM EDTFlash Flood WarningRLXLincoln6 hr

Nearby

Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.